Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Oct 13, 2011, 2:01 AM EDT for Buckingham County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2011, 2:01 AM EDT (06:01 UTC)
- Expired
- Oct 13, 2011, 7:55 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 138 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
657
WGUS51 KRNK 130601
FFWRNK
VAC029-131200-
/O.NEW.KRNK.FF.W.0087.111013T0601Z-111013T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 AM EDT THU OCT 13 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 800 AM EDT.
* AT 154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS NEAR SHEPPARDS...OR 7 MILES
NORTHWEST OF FARMVILLE...MOVING NORTHEAST AT 15 MPH. MORE STORMS
ARE EXPECTED TO MOVE OVER THE AREA THROUGH 500 AM. AN ADDITIONAL 1
TO 2 INCHES OF RAIN IS POSSIBLE THROUGH 500 AM. RUNOFF FROM THESE
EARLY MORNING STORMS WILL KEEP CREEKS AND STREAMS HIGH INTO THIS
MORNING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANDERSONVILLE...DILLWYN...GOLD HILL AND NEW CANTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3734 7846 3733 7849 3738 7859 3740 7859
3739 7861 3774 7837 3772 7835 3772 7829
3769 7826 3769 7824 3764 7824
$$
RCS2 follow-up statements
285
WGUS71 KRNK 130802
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT THU OCT 13 2011
VAC029-131200-
/O.CON.KRNK.FF.W.0087.000000T0000Z-111013T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
402 AM EDT THU OCT 13 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR
EASTERN BUCKINGHAM COUNTY...
AT 349 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN TRAINING OVER THE
WARNED AREA. THE AXIS OF HEAVY RAIN IS MOVING TO THE EAST. LIGHT
SHOWERS WILL REMAIN IN THE AREA THROUGH 600 AM. RUNOFF FROM THESE
STORMS WILL LIKELY CONTINUE THROUGH THIS MORNING...KEEPING CREEKS
AND STREAM HIGH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DILLWYN...GOLD HILL AND NEW CANTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS UP TO A HALF OF AN INCH ARE POSSIBLE IN
THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
ANY REPORTS OF FLOODING...HIGH WATER OR ROAD CLOSURES SHOULD BE
CALLED INTO THE NATIONAL WEATHER SERVICE AT...1...8 6 6...2 1 5...4
3 2 4.
&&
LAT...LON 3734 7846 3733 7849 3738 7859 3740 7859
3739 7861 3774 7837 3772 7835 3772 7829
3769 7826 3769 7824 3764 7824
$$
RCS702
WGUS71 KRNK 131155
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 AM EDT THU OCT 13 2011
VAC029-131159-
/O.CAN.KRNK.FF.W.0087.000000T0000Z-111013T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
755 AM EDT THU OCT 13 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN BUCKINGHAM
COUNTY...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3734 7846 3733 7849 3738 7859 3740 7859
3739 7861 3774 7837 3772 7835 3772 7829
3769 7826 3769 7824 3764 7824
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 10:45 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Oct 12, 10:45 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 PM EDT WED OCT 12 2011 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL MOVE ALONG THE MIDDLE ATLANTIC COAST TONIGHT. MUCH OF VIRGINIA WILL BE IN BETWEEN A COASTAL BOUNDARY AND A COLD FRONT ENTERING EXTREME SOUTHWESTERN VIRGINIA ON THURSDAY. BEHIND THE COLD FRONT...A BREEZY FRIDAY WILL BE FOLLOWED BY HIGH PRESSURE AND A MUCH WARMER END TO THE WEEKEND. NEXT WEEK STARTS OFF WARM AND DRY WITH SOUTHWESTERLY FLOW. && .NEAR TERM /THROUGH THURSDAY/... AS OF 1030 PM EDT WEDNESDAY... FLOW IS BACKING AHEAD OF APPROACHING UPPER LEVEL TROUGH. THIS IS RESULTING IN AN INCREASING IN CONVERGENCE EAST OF THE MOUNTAINS VCNTY OF INSTABILITY AXIS THAT RUNS FROM RALEIGH NC TO CHARLOTTSVILLE VA...LI OF ZERO TO M2 AND MLCAPE OF 500-1000. PWATS WITHIN THIS AXIS ARE ON THE ORDER OF 1.50...SO SEE NO REASON FOR SOME OF THIS RAIN TO BE LOCALLY HEAVY. HAVE INCREASED POPS ALL AREAS EAST OF THE MTNS OVERNIGHT WITH LIKELY TO CATEGORICAL POPS JUST EAST OF LYH/DAN. WIDESPREAD LIGHT RAIN AND DRIZZLE CAN BE EXPECTED WITH EMBEDDED HEAVY RAIN SHOWERS. WITH SURFACE LOW MOVING INTO THE LOWER OHIO VALLEY...SHOWERS WILL BREAK CONTINUE TO BUBBLE UP THROUGH THE DAY THURSDAY. COLD FRONT WILL BE NEAR VJI/MKJ LATE DAY WITH WARM SURGE/FRONT MOVING INTO THE NC PIEDMONT AND VA SOUTHSIDE. SOME MODEL GUIDANCE IS INDICATING CLEARING ACROSS THE SE CWA JUST AHEAD OF THE COLD FRONT NEAR THE TRIPLE POINT AS EASTERLY UPSLOPE FLOW IS FINALLY ERASED. IF THIS DOES INDEED HAPPEN...WITH IMPRESSIVE LLVL SHEAR...SEVERE STORMS COULD AFFECT THIS PART OF THE CWA LATE THURSDAY OR THURSDAY EVENING MOVING FROM SOUTH TO NORTH. WILL HIGHLIGHT IN THE HWO. ALSO NAM IS INDICATING A STRIPE OF HVY RAINFALL IN THESE SAME PARTS WITH ANY DEVELOPING STRONG STORMS...SO THIS WILL NEED TO BE WATCHED TOO. DID PULL BACK ON MAX T SOMEWHAT WITH PESKY LOW CLOUDS DESPITE THE TOASTY H85 TEMPS IN PLACE...GOING ON THE COOLER SIDE OF GUIDANCE EXCEPT THE SOUTHSIDE/PIEDMONT WHERE CLOUDS MAY BREAK. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 315 PM EDT WEDNESDAY... DEEP NEG TILT UPPER TROUGH WILL BE APCHG THE FORECAST AREA...WITH STRONG SHORT WAVE ENERGY DIGGING INTO THE DEEP SOUTH. HAVE TRENDED FCST TO THE SLOWER NAM AND ECMWF SOLUTIONS...WHICH DOES NOT CLEAR THE PIEDMONT OF THE SFC FRONT ASSOCIATED WITH THE UPPER TROUGH UNTIL AROUND 18Z/200 PM FRIDAY. HOWEVER...BY THURSDAY NIGHT...THE BETTER LIFT AND DEEPER MOISTURE WITH THE SYSTEM WILL BE LIFTING NORTH AND EAST OF THE FORECAST AREA...SO I HAVE LIKELY POPS ACROSS THE AREA THURSDAY EVENING- SHOWERS WITH A CHC OF TSTMS...WITH POPS TRENDING DOWN FROM SOUTHWEST TO NORTHEAST OVERNIGHT. I KEEP A MENTION OF TSTMS IN THE PIEDMONT AREAS FRIDAY MORNING...THEN HAVE JUST WESTERN UPSLOPE CLOUDS AND SHOWERS FRIDAY AFTERNOON INTO FRIDAY NIGHT. 6 HR PRESSURE RISES FRIDAY NIGHT BEHIND THE FRONT ARE NEAR 6 MBS...AND 850 MB WINDS ARE AROUND 45 KTS...SO I EXPECT A WINDY LATE AFTERNOON AND NIGHT FRIDAY...WITH GUSTS IN THE NC MTNS APCHG WIND ADVISORY LEVELS. SATURDAY WILL CONTINUE BREEZY. AS FOR TEMPERATURES... THURSDAY NIGHT SHOULD BE MILD WITH COLD AIR LAGGING UNTIL DURING THE DAY FRIDAY. FRIDAY WILL SEE COOLER TEMPS IN THE MTNS...LOWER TO MID 60S...WITH CLOUDS AND COLD ADVECTION. AFTERNOON SUN AND DOWNSLOPE WINDS IN THE FOOTHILLS AND PIEDMONT SHOULD ALLOW TEMPS TO CLIMB BACK INTO THE LOWER AND MID 70S THERE. TURNING COLDER FRIDAY NIGHT WITH LOWS IN THE 40S...AND WITH THE WIND IT WILL FEEL EVEN COLDER. SATURDAY WILL BE A SEASONABLY COOL DAY WITH PLENTY OF SUN. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 1150 AM EDT WEDNESDAY... DURING THIS PORTION OF THE FORECAST PACKAGE...WE ARE EXPECTING THE CLOSED LOW OVER THE GREAT LAKES SWING ONE FINAL PIECE OF ENERGY OUR WAY IN THE FORM OF AN UPPER LEVEL DISTURBANCE AND ASSOCIATED WEAK SURFACE COLD FRONT. GUIDANCE BETWEEN THE 12Z...8AM...GFS AND THE 00Z...8PM TUESDAY...ECMWF SOLUTIONS BOTH DEPICT THIS FRONT ENTERING OUR REGION...BUT WITH LIMITED MOISTURE...AND WITH THE FEATURE WASHING OUT ACROSS THE REGION. AS SUCH...WE ARE EXPECTING NO PRECIPITATION SATURDAY NIGHT NIGHT THROUGH SUNDAY NIGHT AS THE AREA WILL STILL BE UNDER THE INFLUENCE OF ZONAL FLOW DURING THIS TIME PERIOD. ON MONDAY...WE ARE KEEPING THE FORECAST DRY...HOWEVER...WE EXPECT ISOLATED COVERAGE TO BE JUST NORTH OF THE AREA IN THE PROXIMITY OF THE APPROACHING COLD FRONT. ON SUNDAY NIGHT...WE WILL CARRY A SLIGHT CHANCE OF SHOWERS ACROSS THE WESTERN AND NORTHERN PARTS OF THE AREA IN RELATION TO THE ENTRY OF THE COLD FRONT INTO THE REGION. TUESDAY THROUGH WEDNESDAY...WE ARE EXPECTING A SIGNIFICANT SHIFT IN OUR WEATHER PATTERN. WE WILL BE WATCHING A SHORTWAVE TROUGH MOVE OUT OF SOUTH CENTRAL CANADA. THIS FEATURE WILL HELP TO BUILD RIDGING OVER NEW ENGLAND WHICH IN TURN WILL HELP SHUNT THE SOUTHEAST CANADIAN UPPER LOW TO THE EAST. TIMING OF THE NEW SHORTWAVE TROUGH IS ABOUT 12 HOURS FASTER TO MOVE INTO AND THROUGH OUR REGION VIA THE MORE PROGRESSIVE OPEN WAVE SOLUTION OF THE ECMWF...WHILE THE GFS CLOSES THE SYSTEM OFF AND DEEPENS IT AS IT COMES THROUGH THE AREA...ALONG WITH A MORE IMPRESSIVE ASSOCIATED SURFACE COLD FRONT. WILL HAVE POP AND WEATHER GRIDS THAT HAVE THEIR ORIGINS WITH THE HPC SOLUTION THAT MIRROR THE ECMWF SOLUTION MORE. HOWEVER...HAVE TAILORED THESE TO REFLECT THE POTENTIAL FOR A SLOWER DEPARTURE OF THE SYSTEM AS SUGGESTED BY THE GFS. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... AS OF 735 PM EDT WEDNESDAY... SCT SHOWERS ACROSS EASTERN PORTIONS OF CWA WILL WEAKEN AND DIMINISH WITH THE LOSS OF SOLAR HEATING THIS EVENING INTO TONIGHT. EASTERLY WINDS WILL CONTINUE TO PUSH MOISTURE INTO OUR REGION TONIGHT INTO THURSDAY. AN EXTENDED PERIOD OF IFR CIGS IS POSSIBLE FOR ALL OF THE TAF SITES TONIGHT INTO THURSDAY. DRIZZLE AND/OR DENSE FOG ARE MOST LIKELY TO DEVELOP AT LWB/LYH/DAN AFTER MIDNIGHT...AND ALSO POSSIBLY ROA/BCB. VIS WILL IMPROVE SLIGHTLY WITH SUNRISE BUT IFR CIGS ARE EXPECTED TO LAST INTO THE MORNING WITH THE EXCEPTION OF BLF. SURFACE LOW PRESSURE MOVING INTO THE OHIO VALLEY SHOULD ALLOW WINDS TO VEER...HOWEVER WITH THAT COMES MORE RAIN AND CLOUDS SUCH THAT IFR CIGS MAY BE TOUGH TO BREAK THURSDAY PM. SOME STRONG STORMS MAY ALSO AFFECT KDAN LATE THURSDAY PM AND INTO THE EVENING. WINDS FINALLY VEER TO THE SW THROUGH WSW HELPING TO POSSIBLY ERASE THE LOW CIGS AS VFR RETURNS BEHIND THE FRONT ALTHOUGH LOW LVL UPSLOPE CLOUDINESS MAY KEEP CIGS IN THE MVFR/IFR RANGE IN BLF/LWB. HIGH PRESSURE BUILDS IN FROM THE LOWER OHIO RIVER VALLEY SATURDAY WITH VFR CONDITIONS WHICH WILL CONTINUE INTO SUNDAY AND MONDAY. && .EQUIPMENT... PROBLEM HAS BEEN IDENTIFIED AT KFCX AND PART IS ON ORDER WHICH WILL ARRIVE THIS EVENING OR THURSDAY MORNING AT THE LATEST. EXPECTING RADAR TO BE BACK IN OPERATION BY THURSDAY PM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/KM NEAR TERM...KM/PM SHORT TERM...JJ LONG TERM...DS AVIATION...KK/KM EQUIPMENT...
Hazardous weather outlook, Oct 12, 3:32 PM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT WED OCT 12 2011 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-131945- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 332 PM EDT WED OCT 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF DENSE FOG MAY DEVELOP AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AREAS OF DENSE FOG MAY PERSIST EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-131945- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 332 PM EDT WED OCT 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF DENSE FOG MAY DEVELOP AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE STORMS MAY DEVELOP LATE THURSDAY AND THURSDAY EVENING AHEAD OF A COLD FRONT. THERE IS A SLIGHT CHANCE OF DAMAGING WINDS AND AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:01 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 29 min |
| Oct 13, 3:42 PM EDT | Special Weather Statement | RNK | Smyth | 48 min |
| Oct 13, 3:46 PM EDT | Special Weather Statement | RNK | City of Danville | 29 min |
| Oct 13, 4:09 PM EDT | Special Weather Statement | RNK | Bland | 36 min |
| Oct 13, 7:10 PM EDT | Special Weather Statement | RNK | Buckingham | 35 min |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.